MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 4.0MM CANNULATED SCREW SHORT THREAD/50MM; SCREW,FIXATION,BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 4.0MM CANNULATED SCREW SHORT THREAD/50MM; SCREW,FIXATION,BONE
Model Number 207.650
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: device malfunctioned intraoperative.Device was not implanted/explanted.Device is expected to be returned for manufacturer review/investigation, but has not been received yet.Device evaluation/investigation could not be completed; no conclusion could be drawn as product was not returned to manufacturer.Additionally, device history records review could not be completed without lot number.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent an open angle ankle fracture procedure on (b)(6) 2018.During the procedure, a surgeon inserted a cannulated screw to a medium malleolus over a k-wire.The screw thread happened to unwind inside the patient.All the devices were retrieved from the patient without any additional and medical intervention.There was no surgical delay.The procedure was completed successfully.Patient outcome was stable.Concomitant device reported: kirschner wire (part# unknown, lot# unknown, quantity# unknown).This report is for one (1) 4.0mm cannulated screw short thread/50mm.(b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary: background: it was reported that a patient underwent an open angle ankle fracture procedure on (b)(6) 2018.During the procedure, a surgeon inserted a cannulated screw to a medium malleolus over a k-wire.The screw thread happened to unwind inside the patient.All the devices were retrieved from the patient without any additional and medical intervention.There was no surgical delay.The procedure was successfully completed.Patient outcome was stable.Investigation flow: broken visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of screw thread peeling/breakage, which agrees with the reported complaint condition.The two most distal thread forms have "peeled" off of the screw.The peeled/broken off thread portion was returned.Document/specification review: a review of the device history records was unable to be performed since the lot number was unknown.The returned screw does not have a part# or lot# etched on the head.Therefore, it can be determined that it was manufactured to drawing 207_610 revision g or earlier since a part# and lot# laser etch specification was added to drawing 207_610 in revision h released on october 25 2007.While the exact manufacturing date of the returned screw is unknown, it can be determined that it is over 10 years old.Tabulated product design drawings for the family of ø4.0mm cannulated short thread self-drilling self-tapping screws were reviewed during this investigation.The returned screw is an implant in the depuy synthes cannulated screw system indicated for fracture fixation of small bones and small bone fragments.The following note does exist on page 5 of the 4.0mm cannulated screws system technique guide (dsus/trm/0216/0831(1) 4/17): "drilling and tapping: the self-drilling, self-tapping flutes of the 4.0mm cannulated screw make predrilling and pretapping unnecessary in most cases.The sets include 2.7mm cannulated drill bits and a cannulated tap for use in dense bone, if needed." no product design issues or discrepancies were observed.Dimensional inspection: the inside diameter/cannulation of the returned screw at location of peeling thread measured ø1.39mm at cq (gauge pin gp32) which is within specification of ø1.35mm +0.1/-0mm per design drawing.The major thread diameter of the returned screw near location of peeling thread measured ø3.93mm at cq (calipers ca592) which is within specification of ø4mm +0/-0.15mm per design drawing.The minor thread diameter of the returned screw near location of peeling thread measured ø2.3mm at cq (calipers ca592) which is within specification of ø2.25mm +0.1/-0mm per design drawing.The shaft outside diameter of the returned screw just proximal to the thread measured ø2.57mm at cq (calipers ca592) which is within specification of ø2.6mm +0/-0.1mm per design drawing.Material analysis: the design specifies the screw is to be manufactured from 316l stainless steel.A review of the material specifications in the device history records was unable to be performed since the lot number was unknown.The returned broken screw is over 10 years old and therefore there is no indication that material properties would have contributed to it breaking.Conclusion: a definitive root cause for the screw thread peeling/breaking could not be determined based on the provided information.The most likely cause is attempted insertion into dense bone without predrilling or pretapping.The self-drilling, self-tapping flutes of the 4.0mm cannulated screw make predrilling and pretapping unnecessary in most cases.The sets include 2.7mm cannulated drill bits and a cannulated tap for use in dense bone, if needed.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
4.0MM CANNULATED SCREW SHORT THREAD/50MM
Common Device Name
SCREW,FIXATION,BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7731774
Report Number2939274-2018-53118
Device Sequence Number1365384
Product Code HWC
UDI-Device Identifier10886982148292
UDI-Public(01)10886982148292
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K963192
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number207.650
Device Catalogue Number207.650
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2018
Initial Date Received by Manufacturer 07/12/2018
Supplement Date Received by Manufacturer08/01/2018
09/07/2018
Initial Report FDA Received Date07/30/2018
Supplement Report FDA Received Date08/22/2018
09/10/2018
Patient Sequence Number1
Patient Age51 YR
Patient Weight59